Alert archive / Illinois / Flash Flood Warnings in 2009

Flash Flood Warning 71, NWS Paducah, KY

October 8, 20095 counties in Illinois; 5 counties in Kentucky; 4 counties in Missouri

NWS Paducah, KY issued this flash flood warning at Oct 8, 2009, 11:39 PM CDT for 5 counties in Illinois; 5 counties in Kentucky; 4 counties in Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 8, 2009, 11:39 PM CDT (04:39 UTC)
Expired
Oct 9, 2009, 5:45 AM CDT
In force
6 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Alexander County, IL, Johnson County, IL, Massac County, IL, Pope County, IL, Pulaski County, IL, Ballard County, KY, Carlisle County, KY, Hickman County, KY, Livingston County, KY, McCracken County, KY, Mississippi County, MO, New Madrid County, MO, Scott County, MO, Stoddard County, MO

The radar

The Paducah radar (KPAH), 14 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.7 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2009-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1054 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2009-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 292 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1054 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
757 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
292 m²/s²
0-3 km storm-relative helicity
351 m²/s²
Significant tornado parameter
1.7
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 090439
FFWPAH
ILC003-087-127-151-153-KYC007-039-105-139-145-MOC133-143-201-207-
091045-
/O.NEW.KPAH.FF.W.0071.091009T0439Z-091009T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1139 PM CDT THU OCT 8 2009

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MISSISSIPPI COUNTY IN SOUTHEAST MISSOURI...
  NORTHEASTERN NEW MADRID COUNTY IN SOUTHEAST MISSOURI...
  SOUTH CENTRAL SCOTT COUNTY IN SOUTHEAST MISSOURI...
  SOUTHEASTERN STODDARD COUNTY IN SOUTHEAST MISSOURI...
  SOUTHEASTERN ALEXANDER COUNTY IN SOUTHERN ILLINOIS...
  SOUTHEASTERN JOHNSON COUNTY IN SOUTHERN ILLINOIS...
  MASSAC COUNTY IN SOUTHERN ILLINOIS...
  SOUTHERN POPE COUNTY IN SOUTHERN ILLINOIS...
  SOUTHEASTERN PULASKI COUNTY IN SOUTHERN ILLINOIS...
  BALLARD COUNTY IN WESTERN KENTUCKY...
  CARLISLE COUNTY IN WESTERN KENTUCKY...
  NORTHWESTERN HICKMAN COUNTY IN WESTERN KENTUCKY...
  SOUTHERN LIVINGSTON COUNTY IN WESTERN KENTUCKY...
  MCCRACKEN COUNTY IN WESTERN KENTUCKY...

* UNTIL 545 AM CDT FRIDAY.

* AT 1136 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
INCOMING LOCALLY HEAVY RAINS THAT WILL BE REPEATING OVER GROUNDS 
THAT HAVE ALREADY RECEIVED 1 TO 3 INCHES OF RAINFALL. THIS 
ADDITIONAL HEAVY RAIN WILL LEAD TO WIDESPREAD FLASH FLOODING.

* LOCATIONS IN THE WARNING INCLUDE...
  LOVELACEVILLE...
  WICKLIFFE...
  BARDWELL...
  LA CENTER...
  BARLOW...
  WEST PADUCAH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3686 8971 3687 8954 3703 8928 3709 8931
      3710 8918 3735 8891 3735 8872 3725 8860
      3722 8821 3718 8823 3717 8820 3706 8835
      3703 8849 3695 8850 3695 8881 3680 8882
      3666 8915 3663 8975

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Oct 8, 3:11 PM CDT, 8 hours 28 minutes earlier.

Area forecast discussion, Oct 8, 3:11 PM CDT, 8 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
311 PM CDT THU OCT 8 2009

.DISCUSSION...
MAIN CONCERN FOR THIS FORECAST CONTINUES TO BE HEAVY RAINFALL
TONIGHT THROUGH FRIDAY.

NOT A LOT OF CHANGES FROM PREVIOUS FORECAST OF HEAVY RAINFALL. DID
DECIDE TO CHANGE THE FLOOD WATCH TO START AT 21Z INSTEAD OF
00Z...TO ACCOUNT FOR THE WIDESPREAD WARM ADVECTION SHOWERS AND
THUNDERSTORMS THAT HAVE DEVELOPED ON THE NOSE OF A 50KT LOW LEVEL
JET OVER ALL OF SOUTHERN ILLINOIS AND MUCH OF SOUTHWEST INDIANA.
THIS ACTIVITY WILL MOVE SLOWLY NORTHEAST INTO THE
EVENING...LEAVING THE MAIN BAND OF CONVECTION ONCE AGAIN TO OUR
NORTH AND NORTHWEST. THE WATCH AREA HAS NOT CHANGED. STILL FEELING
THAT THE MAIN BAND OF HEAVY RAINFALL WILL MOVE FAST ENOUGH OVER
WEST KENTUCKY TO PREVENT SIGNIFICANT FLOODING THERE.

WARM FRONT IS JUST ON SOUTHERN BORDER OF THE AREA AT 20Z. IT
SHOULD SPREAD NORTHEAST THROUGH MUCH OF THE AREA THIS EVENING. THE
BIG QUESTION IS WHETHER OR NOT SURFACE BASED CONVECTION CAN
DEVELOP ALONG THE FRONTAL BOUNDARY THIS EVENING OR OVERNIGHT.
THERE IS TREMENDOUS SHEAR BELOW 2 KM...SO IF SURFACE BASED STORMS
DEVELOP...WHETHER ISOLATED SUPERCELLS OR LINEAR
SEGMENTS...ISOLATED TORNADOES AND DAMAGING WINDS WILL BE POSSIBLE.
MODEL SOUNDINGS ARE NOT VERY ENTHUSIASTIC ABOUT TRUE SURFACE BASED
CONVECTION...BUT WILL HAVE TO MONITOR CLOSELY.

THE MODELS HAVE TRENDED A BIT SLOWER TO END THE CONVECTION FRIDAY...SO
WILL KEEP HIGHER POPS INTO THE AFTERNOON. HPC QPF IS NOT MUCH MORE
THAN A HALF INCH AFTER 18Z...BUT MAY HAVE TO EXTEND EASTERN
PORTIONS OF THE WATCH INTO THE AFTERNOON...DEPENDING ON HOW BAD
THE FLOODING IS.

TEMPERATURE TRENDS WILL BE TRICKY TONIGHT THROUGH FRIDAY...AS NON-
DIURNAL TRENDS ARE LIKELY WITH WARM FRONT AND THEN COLD FRONT.
TRIED TO SHOW THE COOLING TREND FRIDAY OVER MUCH OF THE AREA.

THE WEEKEND SHOULD BE DRY. THE EXTENDED MODELS HAVE TRENDED
FARTHER NORTH WITH THE CLIPPER SYSTEM THAT WAS ORIGINALLY FORECAST
TO BRING A CHANCE OF SHOWERS TO THE NORTH AND NORTHEAST SUNDAY
NIGHT. THAT PERIOD IS NOW DRY. CANADIAN HIGH PRESSURE WILL SURGE
ACROSS THE AREA SUNDAY.

THE BIG QUESTION IN THE EXTENDED IS HOW QUICKLY THE SURFACE HIGH
WILL MOVE EAST OF THE AREA. AT THIS TIME IT APPEARS THAT THE AREA
WILL REMAIN COOL AND DRY THROUGH WEDNESDAY...BEFORE WARM MOIST
ADVECTION BEGINS WEDNESDAY NIGHT AND THURSDAY. WILL HAVE SMALL
POPS IN BOTH PERIODS FOR NOW. THE MODELS TEND TO BE SLOW TO BRING
PRECIPITATION BACK ON THE BACK SIDE OF SUCH COLD HIGH
PRESSURE...SO WOULD NOT BE SURPRISED TO SEE POPS ADDED TO
WEDNESDAY IF NOT EARLIER. GENERALLY TRENDED A BIT WARMER THROUGH
THE EXTENDED...BUT NOT AS HIGH AS HPC OR MEX GUIDANCE.

&&

.AVIATION...
PERIODS OF SHRA/TSRA WILL BECOME MORE FREQUENT THROUGH TONIGHT AHEAD
OF A COLD FRONT...WHICH IS EXPECTED TO CROSS THE AREA FRIDAY
MORNING. AN AXIS OF STEADIER HEAVY RAIN WILL ACCOMPANY THE
FRONT...WHICH WILL SPEED UP AS IT BEGINS TO TRACK EASTWARD ACROSS
THE AREA. CIGS/VSBYS VARY FROM LOW VFR TO LIFR AROSS MISSOURI AND
ARKANSAS...SO EXPECT SIMILAR CHANGEABLE CONDITIONS ACROSS ALL TAF
SITES TODAY. TONIGHT/FRIDAY SHOULD SEE CIGS PREDOMINATELY IFR WITH A
PERIOD OF LIFR CIGS AND IFR VSBYS ALONG AND JUST BEHIND THE FRONT.
LIGHTNING WILL BE A CONCERN TONIGHT AS MORE UNSTABLE AIR PUSHES
NORTHWARD. WIND GUSTS ARE NOT EXPECTED TO BE A MAJOR CONCERN...BUT
COULD GUST TO 20KTS CLOSER TO THE FRONT. CONDITIONS WILL GRADUALLY
IMPROVE LATER ON FRIDAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR HENDERSON-UNION KY.

MO...FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR BOLLINGER-BUTLER-CAPE
     GIRARDEAU-CARTER-RIPLEY-SCOTT-STODDARD-WAYNE MO.

     FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR PERRY MO.

IL...FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR ALEXANDER-GALLATIN-
     HARDIN-JOHNSON-POPE-PULASKI-SALINE-UNION IL-WHITE-
     WILLIAMSON.

     FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR EDWARDS-FRANKLIN-
     HAMILTON-JACKSON-JEFFERSON-PERRY IL-WABASH-WAYNE IL.

IN...FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR GIBSON-PIKE-POSEY-
     SPENCER-VANDERBURGH-WARRICK.

&&

DRS/DRS/AD
Hazardous weather outlook, Oct 8, 8:06 PM CDT, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
806 PM CDT THU OCT 8 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
806 PM CDT THU OCT 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

A TORNADO WATCH IS IN EFFECT UNTIL 3 AM FOR ALL OF WESTERN
KENTUCKY...AND THE SOUTHERN-MOST PARTS OF SOUTHEAST MISSOURI AND
SOUTHERN ILLINOIS. REFER TO THE WATCH FOR MORE DETAILS.

A FLOOD WATCH IS IN EFFECT THROUGH TONIGHT FOR MUCH OF SOUTHEAST
MISSOURI...SOUTHERN ILLINOIS...AND SOUTHWEST INDIANA. HEAVY RAINS
INCLUDING REPEAT HEAVY RAINS COULD RESULT IN FLOODING. REFER TO
THE FLOOD WATCH FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE FLOOD WATCH CONTINUES THROUGH 100 PM FRIDAY. REFER TO THE
WATCH FOR MORE DETAILS.

SCATTERED FROST WILL BE POSSIBLE THROUGHOUT THE AREA SUNDAY NIGHT
AND MORE LIKELY MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR THE WATCHES TONIGHT.

In the hours before

Special weather statement, Oct 8, 10:51 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1051 PM CDT THU OCT 8 2009

ILZ088-092-093-KYZ003-004-MOZ086-087-100-107>112-114-090445-
PULASKI IL-ALEXANDER IL-UNION IL-BALLARD KY-CARLISLE KY-STODDARD MO-
SCOTT MO-WAYNE MO-BOLLINGER MO-CAPE GIRARDEAU MO-CARTER MO-
MISSISSIPPI MO-BUTLER MO-NEW MADRID MO-RIPLEY MO-
1051 PM CDT THU OCT 8 2009

...SIGNIFICANT WEATHER ADVISORY...

AT 1047 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS WITH STRONG WINDS FROM 30 TO 40 MPH.
WIND GUSTS TO NEAR 40 MPH WERE MEASURED AT THE POPLAR BLUFF AIRPORT
AT 1038 PM. THIS LINE OF STORMS WAS LOCATED FROM ANNA
ILLINOIS...SOUTHWEST ACROSS CAPE GIRARDEAU AND POPLAR BLUFF...TO
DONIPHAN MISSOURI. THE LINE OF STORMS WAS SINKING SLOWLY
SOUTHEAST...BUT THE STRONG WIND GUSTS WERE OCCURRING 15 MINUTES IN
ADVANCE OF THE ACTUAL STORMS.

THIS STORM WILL PRODUCE VERY HEAVY RAIN AS WELL...WHICH MAY RESULT IN
STANDING WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS
AND IN DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA. STAY TUNED TO WEATHER
RADIO OR LOCAL MEDIA FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

MY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 8:16 PM CDTFlash Flood WarningPAHJohnson, Massac, Pope78 min
Oct 8, 8:40 PM CDTFlash Flood WarningPAHHardin, Pope54 min
Oct 8, 8:58 PM CDTFlash Flood WarningPAHEdwards, Franklin, Hamilton, Jackson, Jefferson, Perry and 5 more6 hr
Oct 8, 9:43 PM CDTFlash Flood WarningPAHJackson, Union3 hr
Oct 8, 10:24 PM CDTFlash Flood WarningPAHGallatin, Saline, Wabash, White6 hr
Oct 8, 10:36 PM CDTFlash Flood WarningPAHAlexander, Gallatin, Hardin, Jackson, Johnson, Pope and 4 more6 hr
Oct 8, 11:27 PM CDTFlash Flood WarningPAHGallatin, Hardin, Pope6 hr
Oct 9, 12:49 AM CDTAreal Flood AdvisoryPAHUnion3 hr
Oct 9, 3:13 AM CDTAreal Flood AdvisoryPAHEdwards, Franklin, Gallatin, Hamilton, Jackson, Jefferson and 6 more4 hr
Oct 9, 4:33 AM CDTAreal Flood AdvisoryPAHAlexander, Gallatin, Hardin, Jackson, Johnson, Pope and 6 more4 hr
Oct 9, 5:30 AM CDTAreal Flood AdvisoryPAHGallatin, Hardin, Pope3 hr
Oct 9, 5:46 AM CDTAreal Flood AdvisoryPAHMassac, Pope3 hr
Oct 8, 9:39 PM CDTAreal Flood AdvisoryPAHHenderson37 min
Oct 8, 10:16 PM CDTAreal Flood AdvisoryPAHDaviess, Henderson65 min
Oct 9, 1:11 AM CDTAreal Flood AdvisoryPAHCaldwell, Crittenden, Daviess, Graves, Hickman, Hopkins and 4 more3 hr
Oct 9, 1:42 AM CDTAreal Flood AdvisoryPAHCalloway, Christian, Hopkins, McLean, Muhlenberg, Todd and 1 more7 hr
Oct 9, 4:24 AM CDTAreal Flood AdvisoryPAHCaldwell, Crittenden, Daviess, Fulton, Graves, Hickman and 5 more4 hr
Oct 9, 6:50 AM CDTSevere Thunderstorm WarningPAHChristian, Trigg25 min
Oct 8, 11:50 PM CDTSevere Thunderstorm WarningPAHRipley15 min
Oct 9, 8:30 AM CDTAreal Flood AdvisoryPAHBollinger, Butler, Cape Girardeau, Carter, Mississippi, New Madrid and 5 more4 hr

Nearby

Flash Flood Warnings in Illinois, 2009Flash Flood Warnings in Kentucky, 2009Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.